I had to pronounce a patient the other night at 3 am. I could feel my own pulse in her arm which freaked me out until I felt my own carotid pulse at the same time. She was very, very dead. I didn't know the patient. There was no explanation for her death; apparently, she was getting more feisty, not less over the past few days. She was a nursing home resident on twenty or more medications.
Scheduled diazepam, as needed lorazepam, geodon (an atypical anti-psychotic), depakote sprinkles, effexor, propranolol, cipro, reglan.
The picture is of ecstacy pills and they would probably give you a less durable high than that cocktail. I would be OUT like a trashbag full of poopy diapers on that cocktail. What did she die of? Hmmmm.
One of our teaching attendings summed it up thus: 'you've had a nice life, grandma, now please go and die'.
So what did she die of? Polypharmacy. Epocrates multi-check lists QT-prolongation and arrhythmias with both cipro and effexor combined with geodon; depakote impairs excretion of lorazepam leading to higher levels; and all of them have additive effects that lead to CNS depression. Pick one.
The crazy thing is that three days later I discharged a woman back to the nursing home on a similar list. What's wrong with grandma? She's agitated, we're giving her more medications. Why is she agitated? Never mind hypoxia, it's probably her baseline dementia. She's talking to people that aren't there, she must be nuts and sundowning. Besides, she's DNR/DNI. More drugs, more drugs, more drugs.
When I talked to my sweet LOL (little old lady) and asked her who else was in the room, she listed off about ten names; Oh yes, there's Mr. McSo-and-So, and Mrs. Whozit, and Mr. Horton, and Mrs. Who, and the baby...
But who's to say that's not normal? It's psychosis, certainly, even though she knew who she was, where she was, and what year it was (thus, she was 'oriented'), but does it need treatment with multiple sedating medications?